Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 11 of 11 Posts

·
Registered
Joined
·
2 Posts
Discussion Starter · #1 ·
Could there possibly be a link between anitdepressant withdrawals and IBS in some people? I have heard that some people are advised to take small doses or Paxil to help with IBS. But can those same drugs trigger IBS? I took Paxil for two years, never having a problem with IBS or anything like that. It took me 9 months to wean off of it(the withdrawals are HORRIBLE!), and I completely quit taking it about a month ago. That very week I started noticing some C, and soon afterwards I started having full-blown symptoms or IBS-C, including abdominal discomfort, my abdomen feeling like i just did like 200 sit-ups, bloating(haven't noticed any distension really), altered stool frequency and consistency, frequent grumbling, LOTS of gas production(but it almost NEVER smells even remotely bad), but no bleeding or anything like that. However, I'm miserable! This all happened right after completely ceasing the Paxil. Paxil is a SSRI, and messes with the reabsorption(sp?) of seratonin in the synapses. I was told that seratonin was also the neurotransmitter responsible for triggering muscle contractions in the intestines. Paxil has particularly severe withdrawal symptoms(i'm sure you've heard about it on the news). Also, a friend of mine told me that she had experienced the same thing after quitting paxil. She said her IBS lasted for a few months and then went away. I went to the DR once and he didn't seem too concerned, gave me an antispasmodic that now seems to be giving me MORE C. Plus I'm on Zyban to quit smoking, which says it can ALSO cause some C. What's a poor 21 year old guy supposed to do?
any idears?
 

·
Banned
Joined
·
5,767 Posts
check some of your information with your doctor. It sounds to me like you've gotten a lot of half truths by searching the web and reading some abstracts and you're tying yourself in knots. IBS is something that's dignosed by a doctor. yes, serotonin is involved in all the things you mentionbut it's much more complex than your sources suggest. You could read some of eric's posts on the bb here and that might help, but you also might start by thinking about the zyban your taking which is really an anti-depressant marketed for quitting smoking or considering that quitting smoking is likely to constipate anyone at least in the short term.tom
 

·
Banned
Joined
·
5,767 Posts
check some of your information with your doctor. It sounds to me like you've gotten a lot of half truths by searching the web and reading some abstracts and you're tying yourself in knots. IBS is something that's dignosed by a doctor. yes, serotonin is involved in all the things you mentionbut it's much more complex than your sources suggest. You could read some of eric's posts on the bb here and that might help, but you also might start by thinking about the zyban your taking which is really an anti-depressant marketed for quitting smoking or considering that quitting smoking is likely to constipate anyone at least in the short term.tom
 

·
Registered
Joined
·
2,562 Posts
Some antidepressants can make some IBS patient's symptoms better, and some IBS patient's symptoms worse. For example, an antidepressant that increases the amount of serotonin in the gut might help somebody with IBS Constipation predominant, because serotonin afffects motility. So, coming off the antidepressant may mean the C symptoms worsen. That is very simplified but it may help you understand.
 

·
Registered
Joined
·
2,562 Posts
Some antidepressants can make some IBS patient's symptoms better, and some IBS patient's symptoms worse. For example, an antidepressant that increases the amount of serotonin in the gut might help somebody with IBS Constipation predominant, because serotonin afffects motility. So, coming off the antidepressant may mean the C symptoms worsen. That is very simplified but it may help you understand.
 

·
Registered
Joined
·
34,955 Posts
Not a lot of info on antidepressants causing IBS (if it lasts a couple of months and goes away it may not really be IBS, but a withdrawl reaction as most typically they want 6 months or more of symptoms to decide it is IBS). Also it is possible that while on antidepressants you could develop IBS (from a GI infection, food poisoning, NSAID use, antibiotics, etc) and the antidepressant masks the symptoms)Most of the serotonin in your body is in the GI tract so it could be that your nerves down there have to "withdraw" from the drug as well.Antispasmodics tend to be constipating, so that is a problem as is the other meds you are on.How much water do you drink?? For some people adding water can go along way to relieve constipation (your colon removes water from the stool and if you don't put enough in by drinking it the body will take what it needs from the stool leaving it dry and hard to pass).How is your diet?? Do you eat whole grain foods? Plenty of fruits and veggies? Altering the diet can help.Some fruits, notably apples, peaches, pears, prunes/plums, apricots are all good at loosening the stools.For large amonts of gas (most of the gas produced in the human body is odorless, but some Hydrogen Sulfide--very small amounts are very stinky--is produced by some people) you could try 1) easing the constipation, 2) avoiding processed starchy foods (the white low fiber versions of the grains) 3) taking probiotics which produce no gas from the carbohydrates you eat.If altering the diet doesn't appeal to you try one of the fiber supplements. If that is not enough you could try an OTC stool softener (without the laxative) or Magnesium supplements.Glycerine suppositories and enemas can be used as can stimulatory laxatives, but with the laxative you want to limit the use to a few times a month to avoid dependance.K.
 

·
Registered
Joined
·
34,955 Posts
Not a lot of info on antidepressants causing IBS (if it lasts a couple of months and goes away it may not really be IBS, but a withdrawl reaction as most typically they want 6 months or more of symptoms to decide it is IBS). Also it is possible that while on antidepressants you could develop IBS (from a GI infection, food poisoning, NSAID use, antibiotics, etc) and the antidepressant masks the symptoms)Most of the serotonin in your body is in the GI tract so it could be that your nerves down there have to "withdraw" from the drug as well.Antispasmodics tend to be constipating, so that is a problem as is the other meds you are on.How much water do you drink?? For some people adding water can go along way to relieve constipation (your colon removes water from the stool and if you don't put enough in by drinking it the body will take what it needs from the stool leaving it dry and hard to pass).How is your diet?? Do you eat whole grain foods? Plenty of fruits and veggies? Altering the diet can help.Some fruits, notably apples, peaches, pears, prunes/plums, apricots are all good at loosening the stools.For large amonts of gas (most of the gas produced in the human body is odorless, but some Hydrogen Sulfide--very small amounts are very stinky--is produced by some people) you could try 1) easing the constipation, 2) avoiding processed starchy foods (the white low fiber versions of the grains) 3) taking probiotics which produce no gas from the carbohydrates you eat.If altering the diet doesn't appeal to you try one of the fiber supplements. If that is not enough you could try an OTC stool softener (without the laxative) or Magnesium supplements.Glycerine suppositories and enemas can be used as can stimulatory laxatives, but with the laxative you want to limit the use to a few times a month to avoid dependance.K.
 
1 - 11 of 11 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top